Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 80, NWS Tucson, AZ

August 28, 2019Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 28, 2019, 4:40 PM MST for Pima County, Arizona. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2019, 4:40 PM MST (23:40 UTC)
Expired
Aug 28, 2019, 5:30 PM MST
In force
50 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 44 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 5:00 PM MSTTSTM WND DMG2 Sw Tucson, AZTIME ESTIMATED BASED ON RADAR. TRAINED SPOTTER REPORTS UPROOTED TREE IN THE MEDIAN NEAR ALVERNON WY AND AJO WY. POWER IS OUT AT THE INTERSECTION OF OF AJO WY AND PALO VERDE RD.
Aug 28, 5:10 PM MSTTSTM WND DMG1 Wsw Tucson, AZSPOTTER REPORTED THREE TREES DOWN NEAR ALVERNON AND GOLF LINKS ROAD. ONE TREE BLOCKING RIGHT LANE OF GOLF LINKS.
Aug 28, 5:15 PM MSTTSTM WND DMG5 Ne Tucson, AZTREE UPROOTED SE OF WRIGHTSTOWN AND PANTANO.
Aug 28, 5:33 PM MSTTSTM WND GST 762 Se Tucson, AZASOS STATION KDMA DAVIS MONTHAN AFB.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.7 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1206 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
2126 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

486 
WUUS55 KTWC 282340
SVRTWC
AZC019-290030-
/O.NEW.KTWC.SV.W.0080.190828T2340Z-190829T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
440 PM MST Wed Aug 28 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pima County in southeastern Arizona...

* Until 530 PM MST.

* At 440 PM MST, severe thunderstorms were located along a line
  extending from near Davis-Monthan Air Force Base to near Corona De
  Tucson, moving west at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tucson, Sahuarita, Green Valley, Davis-Monthan Air Force Base,
  Drexel Heights, Flowing Wells, Tanque Verde, Vail, South Tucson,
  Three Points, Pascua Pueblo Yaqui Reservation, East Sahuarita,
  Summit, Tucson Estates, Saguaro National Park West, Corona De
  Tucson, Valencia West, Tucson International Airport, Saguaro
  National Park East and Catalina Foothills.

This includes the following highways...
 Interstate 10 between mile markers 252 and 281.
 Interstate 19 between mile markers 34 and 63.
 Route 77 between mile markers 70 and 71.
 Route 83 between mile markers 45 and 47.
 Route 86 between mile markers 155 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3232 11125 3173 11124 3183 11069 3227 11071
TIME...MOT...LOC 2340Z 083DEG 19KT 3220 11081 3190 11079 

HAIL...1.00IN
WIND...60MPH
 
$$

Carpenter
2 follow-up statements
706 
WWUS55 KTWC 290002
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
502 PM MST Wed Aug 28 2019

AZC019-290030-
/O.CON.KTWC.SV.W.0080.000000T0000Z-190829T0030Z/
Pima-
502 PM MST Wed Aug 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR NORTHEASTERN PIMA COUNTY...

At 501 PM MST, severe thunderstorms were located along a line
extending from near Davis-Monthan Air Force Base to near East
Sahuarita, moving west at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Tucson, Sahuarita, Green Valley, Davis-Monthan Air Force Base, Drexel
Heights, Flowing Wells, Tanque Verde, South Tucson, Three Points,
Pascua Pueblo Yaqui Reservation, East Sahuarita, Summit, Tucson
Estates, Saguaro National Park West, Corona De Tucson, Valencia West,
Tucson International Airport, Catalina Foothills, Rita Ranch and
Picture Rocks.

This includes the following highways...
 Interstate 10 between mile markers 253 and 278.
 Interstate 19 between mile markers 34 and 63.
 Route 77 between mile markers 70 and 71.
 Route 86 between mile markers 155 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3173 11124 3232 11125 3225 11074 3183 11072
TIME...MOT...LOC 0001Z 083DEG 19KT 3219 11092 3189 11090 

HAIL...0.75IN
WIND...60MPH
 
$$

Carpenter
826 
WWUS55 KTWC 290030
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
530 PM MST Wed Aug 28 2019

AZC019-290040-
/O.EXP.KTWC.SV.W.0080.000000T0000Z-190829T0030Z/
Pima-
530 PM MST Wed Aug 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY HAS
EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

LAT...LON 3173 11124 3232 11125 3225 11074 3183 11072
TIME...MOT...LOC 0030Z 083DEG 19KT 3217 11109 3187 11107 

$$

Carpenter

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:40 PM MST, 2 hours earlier.

Area forecast discussion, Aug 28, 2:40 PM MST, 2 hours before
Area Forecast Discussion
National Weather Service Tucson AZ
240 PM MST Wed Aug 28 2019

.SYNOPSIS...Adequate moisture combined with a favorable flow will
potentially produce an active period of showers and thunderstorms,
especially especially this evening. Brief strong gusty winds and
locally rainfall may occur. Otherwise, scattered mainly afternoon
and evening thunderstorms can be expected Thursday into early next
week.

&&

.DISCUSSION...Isolated to scattered showers were developing this
afternoon in the mountains of southeast Arizona and along the
Mogollon Rim into the White Mountains. The upper high was situated
over southwest Arizona with a north to northeast steering flow over
the area today. An MCV spinning over Sonora, Mexico was showing up
nicely in visible satellite imagery early this afternoon. This
feature might aid in the development of thunderstorms near the
International Border this afternoon and evening. Otherwise, storms
forming in the mountains should eventually track west and southwest
into the lower deserts this evening. Areas of blowing dust will be
possible across Pinal county as outflow from thunderstorms become
organized and travel north toward Phoenix down the Santa Cruz River
Valley. Models continued to suggest a more active weather pattern
for daily thunderstorms compared to the past several days. Models
were in agreement with the upper high over southwest Arizona
transitioning to a position over the Four Corners region this coming
weekend. This position of the upper high will also favor daily
thunderstorm activity over the weekend into early next week. Given
the increasing rain chances, daytime temperatures will also begin to
moderate some through the weekend.

&&

.AVIATION...Valid through 30/00Z.
Scattered -TSRA/-SHRA across much of southeast Arizona this evening.
Brief wind gusts approaching 50 kts and MVFR vsbys/cigs with the
strongest TSRA. Isolated to scattered -TSRA/-SHRA continuing late
tonight and Thursday.

Otherwise, cloud decks mainly 10k-15k ft MSL through Thursday. Aside
from thunderstorm gusts, surface wind variable in direction and
mainly under 12 kts. The exception is vicinity KSAD with nwly
surface wind 12-20 kts and gusts near 25 kts late this afternoon.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to perhaps numerous thunderstorms this
evening and tonight. Thereafter, a favorable flow regime combined
with adequate moisture will provide the daily cycle of mainly
afternoon and evening thunderstorms Thursday into next Tuesday.
Expect gusty and erratic winds with the stronger thunderstorms.
Otherwise, 20-foot winds will be terrain driven mainly under 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 28, 2:52 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Tucson AZ
252 PM MST Wed Aug 28 2019

AZZ509-510-282230-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
252 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN
GREENLEE COUNTIES UNTIL 330 PM MST...

At 251 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles north of Morenci, or 17 miles north of Clifton. This storm was
nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clifton, Morenci, Point-Of-Pines and Rose Peak.

LAT...LON 3298 10927 3331 10988 3364 10941 3345 10905
      3344 10905
TIME...MOT...LOC 2151Z 026DEG 3KT 3327 10932

AH
Special weather statement, Aug 28, 3:45 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Tucson AZ
345 PM MST Wed Aug 28 2019

AZZ506-507-509-511-282330-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham-
345 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA...SOUTHWESTERN
GRAHAM AND SOUTHEASTERN PINAL COUNTIES UNTIL 430 PM MST...

At 345 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of San Manuel, moving north at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mammoth and San Manuel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3244 11031 3244 11056 3278 11066 3278 11025
TIME...MOT...LOC 2245Z 177DEG 12KT 3254 11044

Carpenter
Special weather statement, Aug 28, 3:48 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Tucson AZ
348 PM MST Wed Aug 28 2019

AZZ504-506-514-282330-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
348 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND
SOUTHEASTERN PINAL COUNTIES UNTIL 430 PM MST...

At 347 PM MST, Doppler radar was tracking a strong thunderstorm over
Saddlebrooke, or near Catalina. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Catalina, Oro Valley, Saddlebrooke, Catalina State Park, Biosphere 2
and Oracle Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3238 11092 3253 11100 3263 11084 3247 11072
TIME...MOT...LOC 2247Z 005DEG 2KT 3252 11087

Zell
Special weather statement, Aug 28, 3:50 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
350 PM MST Wed Aug 28 2019

AZZ504-507-513-282330-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
350 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND WEST
CENTRAL COCHISE COUNTIES UNTIL 430 PM MST...

At 350 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Kartchner Caverns State Park, moving west at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Vail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3192 11043 3174 11046 3176 11077 3201 11073
TIME...MOT...LOC 2250Z 100DEG 8KT 3185 11054

Carpenter
Special weather statement, Aug 28, 3:58 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
358 PM MST Wed Aug 28 2019

AZZ504-507-514-282345-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
358 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
445 PM MST...

At 358 PM MST, Doppler radar was tracking a strong thunderstorm near
Saguaro National Park East, or 12 miles east of Davis-Monthan Air
Force Base, moving southwest at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tucson, Tanque Verde, Vail, Saguaro National Park East and Rita
Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3227 11077 3227 11054 3193 11046 3204 11083
TIME...MOT...LOC 2258Z 036DEG 5KT 3215 11067

Zell
Special weather statement, Aug 28, 4:40 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
440 PM MST Wed Aug 28 2019

AZZ502-504-290015-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
440 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
515 PM MST...

At 439 PM MST, Doppler radar was tracking a strong thunderstorm near
Tucson Estates, or 11 miles south of Marana, moving southwest at 5
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tucson, Drexel Heights, Saguaro National Park West, Valencia West,
Tucson Estates, Picture Rocks and Ryan AirField.

LAT...LON 3235 11114 3220 11102 3208 11120 3229 11134
TIME...MOT...LOC 2339Z 057DEG 5KT 3224 11116

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 6:26 PM MSTSpecial Weather StatementTWC34 min
Aug 27, 6:45 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee90 min
Aug 28, 1:06 PM MSTSpecial Weather StatementTWCGreenlee39 min
Aug 28, 2:04 PM MSTSpecial Weather StatementTWCCochise41 min
Aug 28, 2:29 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz46 min
Aug 28, 2:41 PM MSTSevere Thunderstorm WarningTWCCochise, Pima49 min
Aug 28, 2:49 PM MSTSpecial Weather StatementTWC41 min
Aug 28, 2:52 PM MSTSpecial Weather StatementTWCGreenlee38 min
Aug 28, 3:45 PM MSTSpecial Weather StatementTWC45 min
Aug 28, 3:48 PM MSTSpecial Weather StatementTWC42 min
Aug 28, 3:50 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Aug 28, 3:58 PM MSTSpecial Weather StatementTWC47 min
Aug 28, 4:10 PM MSTFlash Flood WarningTWCPima, Pinal95 min
Aug 28, 4:19 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal3 hr
Aug 28, 4:21 PM MSTAreal Flood AdvisoryTWCPima54 min
Aug 28, 4:33 PM MSTAreal Flood AdvisoryTWCCochise, Pima117 min
Aug 28, 4:37 PM MSTAreal Flood AdvisoryTWCCochise83 min
Aug 28, 4:40 PM MSTSpecial Weather StatementTWC35 min
Aug 28, 4:43 PM MSTSpecial Weather StatementTWCGraham47 min
Aug 28, 4:51 PM MSTSevere Thunderstorm WarningTWCPima54 min
Aug 28, 4:53 PM MSTAreal Flood AdvisoryTWCPima82 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.